MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X420MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X420MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1420S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a gamma nail broke.The patient required revision surgery.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail is broken apart as complained.The device inspection revealed the following: the visual inspection has shown the nail is broken apart at the lag screw hole.During the microscopic inspection the typical characteristics of a fatigue fracture could be identified on both fracture faces.The origin of the crack was at the lower corners of the bore, there is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture.At the the proximal fragment of the nail are strong impression marks from the lag screw in the bore visible, which indicates that the nail was exposed to high loads over a long period of time.Also there are some strong scratches and a deformation at the corner of the lag screw bore visible, afterwards it cannot be defined if these damages occurred during insertion, extraction or in-situ when the fragment rubbed on the lag screw.The relevant dimensions were verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The broken nail was returned for evaluation and no product related issue could be detected.There was no additional information about the event provided, no x-rays and no information about the patient was available.Therefore the root cause of the breakage cannot be defined.The evaluation of the nail has shown that fatigue did lead to the breakage of the device.In this relation following statement from the instructions for use can be mentioned: ¿¿ these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device." if more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that a gamma nail broke.The patient required revision surgery.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X420MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15112739
Report Number0009610622-2022-00343
Device Sequence Number17540286
Product Code HSB
UDI-Device Identifier07613252274308
UDI-Public07613252274308
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2026
Device Model Number3525-1420S
Device Catalogue Number35251420S
Device Lot NumberK0A1661
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/05/2022
Supplement Date Received by Manufacturer09/14/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date10/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown